Kansas, 2004

Damaging Winds in Kansas, May 29, 2004

May 29, 2004 · NWS GLD · 3 events in 3 counties and zones

3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 29, 3:00 PM MST, 45 minutes earlier.

Area forecast discussion, May 29, 3:00 PM MST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
400 PM MDT SAT MAY 29 2004

.DISCUSSION...CHALLENGES ARE SEVERE WEATHER AND WIND POSSIBILITIES
TONIGHT AND TEMPEATURES THROUGH TUE.

BOUNDARY/COLD FRONT LIES ORIENTED NE TO SW FROM NEAR MCCOOK NEB TO
NEAR TRIBUNE KS. IT CONTINUES TO MOVE VERY SLOWLY TO THE EAST. FROM
THERE TO THE EAST DEWPOINTS FROM THE UPPER 40S TO UPPER
50S...COMBINED WITH A WEAKENING CAP...90+ HEAT AND 3000+ JOULES OF
ENERGY ARE BEGINNING TO RESULT IN CUMULUS FIELDS AS SEEN ON VISIBLE
SAT. EXPECT SCT TSRAS TO DEVELOP RAPIDLY IN THE AREA...WITH THE
STRONGEST AND LONGEST (LIKELY) IN THE FAR EAST WHERE CAPE IS
GREATEST AND A TORNADO WATCH HAS BEEN ISSUED.

THE SCENARIO LATE THIS AFTERNOON AND TONIGHT IS COMPLICATED BY AN
UPPER LEVEL SHORTWAVE NOW MOVING THROUGH CO AND KICKING OFF AN AREA
OF THUNDERSTORMS ACROSS EASTERN CO NOW BEGINNING TO APPROACH/MOVE
INTO MY CWA FROM THE WEST. AM CURRENTLY ISSUING A SEVERE
THUNDERSTORM WATCH FOR THE REMAINDER OF MY CWA. BEHIND THIS FAST
MOVING TROUGH MODELS INDICATE A TRAILING STRONG SUBSIDENCE FIELD
WHICH LOOKS AS IF IT WILL PUSH THE GENERAL NW WIND FIELD INTO THE
ADVISORY AREA FOR A FEW HOURS AS IT MOVES ACROSS THE AREA SEVERAL
HOURS BEHIND THE THUNDERSTORM ACTIVITY. ALL IN ALL A VERY ACTIVE
NIGHT WITH THE ATMOSPHERE BEGINNING TO STABILIZE SOME BEFORE DAWN.

PRECIPITATION IS EXPECTED TO END BEFORE DAWN WITH SKIES CLEARING
FROM THE NIGHT FROM THE WEST. FROM THERE THE AREA COMES UNDER THE
AFFECT OF SURFACE HIGH PRESSURE AND NW UPPER FLOW THROUGH MID WEEK.
NO PRECIPITATION WITH TEMPERATURES BELOW NORMAL INTO
WED.

THEN...AS NOTED FOR THE LAST TWO DAYS...TEMPERATURES BEGIN TO WARM
AND A SERIES OF SHORTWAVES BEGIN TO RETURN THE CHANCE OF AFTERNOON
AND EVENING THUNDERSTORMS TO THE AREA. HOWEVER A DRYING TREND LOOKS
TO OCCUR BY THE WEEKEND.

THANKS PARTICULARLY TO LBF AND DDC FOR COLLABORATION.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...A TORNADO WATCH IS IN EFFECT UNTIL 10 PM CDT FOR NORTON AND
GRAHAM COUNTIES. A SVR THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM
MDT (10 PM CDT) FOR THE REMAINDER OF NW KS. FINALLY A WIND ADVISORY
IS IN EFFECT UNTIL 1 AM CDT/MIDNIGHT MDT FOR ENTIRE AREA.
NE...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM MDT (10 PM
CDT). A WIND ADVISORY IS IN EFFECT UNTIL 1AM CDT/MIDNIGHT MDT.
CO...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM MDT. A WIND
ADVISORY IS IN EFFECT UNTIL MIDNIGHT MDT.

&&

RJC
Hazardous weather outlook, May 29, 9:36 AM MST, 6 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1036 AM MDT SAT MAY 29 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE TO HIGH RISK OF SEVERE THUNDERSTORMS WITH LARGE
HAIL AND DAMAGING TORNADOES THIS AFTERNOON AND THIS EVENING EAST OF
HIGHWAY 83 FROM MCCOOK NEBRASKA TO GRAINFIELD KANSAS.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL EAST
OF A LINE FROM YUMA COLORADO TO KIT CARSON COLORADO. ISOLATED
TORNADOES ARE POSSIBLE. THIS AREA EXTENDS EAST INTO NORTHWEST KANSAS
AND SOUTHWEST NEBRASKA TO HIGHWAY 83.

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ALONG A COLD
FRONT AND DRYLINE MOVING EAST ACROSS THE TRI STATE AREA. A STRONG
UPPER LOW PRESSURE MOVING OUT OF THE ROCKIES WILL INTERACT WITH A
MOIST AND UNSTABLE AIRMASS ACROSS THE REGION. SUPERCELL THUNDERSTORMS
ARE EXPECTED TO DEVELOP AND MOVE NORTHEAST WITH THE POTENTIAL FOR
BASEBALL SIZE HAIL AND DAMAGING TORNADOES ESPECIALLY EAST OF HIGHWAY
83 IN KANSAS AND NEBRASKA.

EVERYONE SHOULD WEATHER TAKE THIS WEATHER THREAT SERIOUSLY AND PLAN
AHEAD FOR STORM SAFETY SHELTERS AND OTHER PRECAUTIONS. STAY TUNED TO
LOCAL RADIO AND TV FOR UPDATES TO THIS DEVELOPING SEVERE WEATHER
SITUATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE TRI STATE
REGION EACH EVENING FROM WEDNESDAY THROUGH FRIDAY. THE MAIN THREAT
WITH THESE STORMS WILL BE DEADLY CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND TONIGHT.

FS

In the hours before

Local storm report, May 29, 2:19 PM MST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
319 PM MDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             15 N SEIBERT            39.52N 102.87W
05/29/2004  0.75 INCH        KIT CARSON         CO   PUBLIC

&&

JOHNSON
Local storm report, May 29, 2:43 PM MST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
343 PM MDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             SEIBERT                 39.30N 102.87W
05/29/2004  0.75 INCH        KIT CARSON         CO   TRAINED SPOTTER

&&

JOHNSON
Local storm report, May 29, 2:51 PM MST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
351 PM MDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0349 PM     HAIL             5 N BURLINGTON          39.38N 102.27W
05/29/2004  1.00 INCH        KIT CARSON         CO   NWS EMPLOYEE

&&

JOHNSON
Local storm report, May 29, 3:24 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
424 PM MDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0423 PM     TSTM WND GST     7 N RULETON             39.44N 101.88W
05/29/2004  60 MPH           SHERMAN            KS   TRAINED SPOTTER

&&

JOHNSON
Local storm report, May 29, 3:27 PM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
427 PM MDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0427 PM     TSTM WND GST     RULETON                 39.34N 101.88W
05/29/2004  63 MPH           SHERMAN            KS   NWS EMPLOYEE

            ZERO VISIBILITY IN BLOWING DUST

&&

JOHNSON
Local storm report, May 29, 3:42 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
442 PM MDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0439 PM     TSTM WND GST     14 NW ST. FRANCIS       39.91N 101.99W
05/29/2004  70 MPH           CHEYENNE           KS   PUBLIC

&&

JOHNSON

The radar

The Goodland radar (KGLD), 64 km away, was scanning. The volume nearest the first event began at 22:43 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cheyenne

When
May 29, 3:45 PM MST
Where
Cheyenne County, 12 mi N of St Francis
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.933, -101.800

3 inch diameter branches broken, minor barn damage.

Thunderstorm Wind, Sherman

When
May 29, 4:05 PM MST
Where
Sherman County, Goodland
Measured
54 kt (62 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
39.350, -101.717

3 inch diameter limb broken, numerous smaller branches littering the ground.

Thunderstorm Wind, Rawlins

When
May 29, 4:20 PM MST
Where
Rawlins County, 12 mi N of Atwood
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.967, -101.050

Large satellite dish blown 200 feet, numerous limbs down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5403288, 5403287, 5403286.